This website uses non-intrusive cookies to improve your user experience. You can visit our cookie privacy page for more information.

Social media

Javascript is required to use HSE website social media functionality.

Cyanide poisoning - New recommendations on first aid treatment

For many years HSE has received numerous enquiries relating to the treatment of cyanide poisoning, although incidents involving significant cyanide exposure are, fortunately, very rare. The amount of activity generated for both HSE and employers has appeared quite out of proportion to the risk. Most enquiries have related either to the appropriateness of various antidotes or to methods of resuscitation of victims of cyanide poisoning. The high level of interest has arisen from two causes. The first is the past recognition of cyanide as a 'specific hazard' requiring additional training for first aiders as described below. The second is that there has been much debate about the value of the various treatments, both first aid and medical, used for cyanide poisoning, with conflicting opinions coming from HSE, manufacturers and other authorities.

Previous attempts to standardise HSE's position and advice on first aid treatment for cyanide poisoning have been hampered by the regulatory framework. The Health and Safety (First Aid) Regulations 1981 made provision for additional training for first aiders, beyond the basic qualifications approved by HSE, 'as may be appropriate in the circumstances'. The 1990 Approved Code of Practice on First Aid at Work (COP 42) expanded upon this by stating, 'Where an undertaking presents specific or unusual hazards, then at least one of the suitable persons should have received additional or specialised training particular to the first aid requirements of the employers' undertaking'. One of the specific hazard situations defined in the associated guidance was where there was a danger of poisoning by cyanides or related compounds. Because of this a syllabus for training of first aiders in the treatment of cyanide poisoning was developed, mentioning the use of amyl nitrate ampoules and intravenous dicobalt edetate (Kelocyanor) as antidotes. This syllabus had the status of guidance only and was never an absolute legal requirement, although employers were understandably reluctant to depart from its recommendations. Definitions of specific hazards have been dropped from the new revision of the first aid ACOP, and this has given HSE the opportunity to produce new, informal guidance. At the same time, the main manufacturer and supplier of cyanides in the UK was revising its safety data sheets. Its occupational medical department has more practical experience of treating cyanide poisoning than any other organisation in the country, so we had discussions with the company to establish a consensus view. As a result we have developed recommendations on the treatment of cyanide poisoning which are closely aligned with the information in manufacturers' safety data sheets.

Antidotes for cyanide poisoning

Three antidotes for cyanide poisoning have been widely recommended for use in the UK, namely 'solutions A and B' (ferrous sulphate dissolved in aqueous citric acid, and aqueous sodium carbonate) given orally, amyl nitrate by inhalation, and intravenous dicobalt edetate (Kelocyanor). The mixture of solutions A and B is only of value in reducing the absorption of swallowed cyanide, whereas the majority of accidental exposures are by inhalation or skin contact. The solutions also have a very limited shelf life. A recently published review of the use of this antidote has questioned the efficacy of the solutions and drawn attention to their inappropriate use. HSE is also aware of cases of iron poisoning where the solutions have been used incorrectly. This antidote should not be used.

Amyl nitrate, given by inhalation, has a long history of use in cyanide poisoning although there is little scientific evidence that it is of significant benefit. It is also potentially dangerous, particularly in people with some forms of heart disease, although serious illness caused by misuse seems to be rare. It can be abused by 'sniffers' and has to be obtained on a medical prescription. It also has a limited shelf life and can be difficult to obtain as it is manufactured only in small quantities. Its use is still described in safety data sheets and there may be circumstances, such as the use of cyanide preparations in the field for control of rodents, where it is the only treatment which can practicably be given. HSE will not recommend its use, but would not object if particular employers, after conducting a risk assessment, decided to maintain a supply.

Kelocyanor, given by intravenous injection, has been proven to be of use when administered to seriously ill victims of confirmed cyanide poisoning. It is itself toxic, however, and can kill if used wrongly. HSE knows of several cases of inappropriate use resulting in hospital treatment. Its administration is beyond the scope of first aid and a recommendation has been made in the past that a 'Kelocyanor kit' should be kept by users of cyanide and transported to hospital with the patient. Unfortunately we are aware of cases where this has misled doctors to treat patients for cyanide poisoning when this diagnosis was not correct. Kelocyanor should only be used by medically qualified personnel when the diagnosis is certain and the patient is seriously ill. It should not be used by first aiders. HSE recommends that employers who use cyanides should discuss the arrangements for the medical treatment of cyanide poisoning with their local hospital or other provider of medical care. They should not routinely keep Kelocyanor at the workplace.

The conclusion is therefore that HSE will no longer recommend the use of any antidote in the first aid treatment of cyanide poisoning and will not require employers to keep supplies.

Administration of oxygen and artificial respiration

There is a great deal of anecdotal evidence of the value of oxygen and the experience of most occupational physicians is that the majority of victims of mild to moderate cyanide poisoning improve rapidly when treated with oxygen alone. There is also some evidence from animal studies that oxygen improves the response to treatment with specific antidotes. HSE will in future advise that administration of oxygen is the most useful initial treatment for cyanide poisoning. This implies that in premises where cyanides are used at least one person should be trained to administer oxygen. If breathing has stopped artificial respiration is essential. In the past, safety data sheets have advised that mouth-to-mouth resuscitation should not be used, because of the possible risk of secondary poisoning to the first aider, but no positive advice has been given on alternative methods. Manual techniques of artificial respiration are extremely inefficient and can not be recommended, so a suitable mechanical resuscitation device, through which oxygen can be given, is needed. The simplest solution is a bag and mask device connected to an oxygen supply. Other types of equipment could be used but in all cases the employer will have a responsibility to ensure that the first aider is trained to use the device.

Overall outline of first aid treatment for cyanide poisoning

Speed is essential. Obtain immediate medical attention.

Protect yourself and the casualty from further exposure during decontamination and treatment.

Inhalation:

Remove patient from exposure. Keep warm and at rest. Oxygen should be administered. If breathing has ceased apply artificial respiration using oxygen and a suitable mechanical device such as a bag and mask. Do not use mouth to mouth resuscitation.

Skin contact:

Remove all contaminated clothing immediately. Wash the skin with plenty of water. Treat patient as for inhalation.

Eye contact:

Immediately irrigate with water for at least ten minutes. Treat patient as for inhalation.

Ingestion:

Do not give anything by mouth. Treat patient as for inhalation.

Reference

Nicholson P J, Ferguson-Smith J, Pemberton M A et al, 1994 Time to discontinue the use of solutions A and B as a cyanide 'antidote', Occup. Med. 44:125-128

By Richard Elliott,
Technology and Health Sciences Division, HSE

This article originally appeared in issue 29 of TSB (Toxic Substances Bulletin), January 1996.

Further information

HSE priced and free publications are available by mail order from: HSE Books, PO Box 1999, Sudbury, Suffolk CO10 6FS Tel: 01787 881165 Fax: 01787 313995

Further advice can be obtained from HSE offices (see under Health and Safety Executive in the telephone directory). For other enquiries write to HSE's Information Centre, Broad Lane, Sheffield S3 7HQ.

This leaflet contains notes on good practice which are not compulsory but which you may find helpful in considering what you need to do.

This publication may be freely reproduced, except for advertising, endorsement or commercial purposes. The information it contains is current at 5/97. Please acknowledge the source as HSE.

Printed and published by the Health and Safety Executive 5/97 MISC076

2011-07-20